The deceptively friendly poster regarding the dosage change. Photo via.
Methadone is about to get ten times stronger in BC. But many patients still don’t know the change is coming, and advocates worry this will lead to overdoses and deaths.
For those of you not familiar with drug dependency treatment, methadone is a highly regulated, strong narcotic used to treat addiction to opiates, like heroin, Oxycontin, and Fentanyl. Methadone’s effectiveness is based on the principle of “opiate substitution,” that allows addicts to reduce their symptoms of withdrawal—a hell that can include restlessness, cold sweats, anxiety, nausea, vomiting, diarrhea, muscle spasms, bone pain, increased blood pressure, speeding heart rate, depression, and even suicide.
Each day, methadone patients go to the pharmacy and drink a Tang-like substance of methadone crystals dissolved in orange liquid, under the watchful eye of the pharmacist. The look and taste of the product gives rise to its street name “juice.” For every 1mg of methadone, there's 1 mL of liquid.
On February 1st, that all changes. The pharmacist will measure out cherry-flavoured syrup that comes pre-mixed directly from the pharmaceutical company. The new medicine, branded as “Methadose,” will supposedly discourage street use by being harder to cook and inject. The product also has higher levels of sucrose, which will sting when the user shoots up, according to the BC Centre for Disease Control. Some harm reduction advocates are skeptical.
What experts appear to be most concerned about, however, is that Methadose is concocted from af rom a 10 mg of methadone to 1 mL of liquid ratio; which means that the dose is ten times more concentrated than regular methadone. So, a methadone user who would normally drink 200mL, will only be taking a concentrated dose of only 20mL as of February 1. If they were to take their usual volume of the medicine, they’d be consuming a frightening and most likely fatal dose.
The problem is that not everybody knows about this change to the methadone program, and the consequences could be deadly.
The College of Pharmacists of BC has cautioned that there is “a greater impact as a result of measurement error.” Which is to say that any small mistake by the pharmacist who is pouring the dose, or the doctor who is prescribing it, will have ten times the effect. For street users, where methadone users don’t know what they’re buying, the risk is even greater. Plus, Methadose resembles children’s medication, which could also lead to some tragic accidents.
The College of Physicians and Surgeons of BC, which administers the prescribing of methadone, has warned of a “public safety risk until all stakeholders are informed.” Given that Methadose will be released in less than two weeks, advocates and community workers are racing to get the word out.
Patients Losing Patience
I was invited to sit in on a meeting of methadone users, just after news of the methadone program changes started hitting the media. At times, the meeting broke down into chaos, as people spoke over one another—voices raised in concern and frustration.
During the smoke break, people passed around posters that had just come out: “Think before you drink,” they warned. These were jointly released by the College of Physicians and Surgeons, College of Pharmacists and Ministry of Health along with a press release about the coming changes.
This move to stronger methadone has put up “the biggest red flag” for Laura Shaver, who chaired the meeting and is president of the BC Association of People on Methadone (BCAPOM).
Laura is a methadone patient herself. She spends her days frenetically campaigning for methadone patients and can command order in the noisiest of meetings. Laura is angry that methadone patients have so little agency in their own treatment.
She says that “methadone to an addict is the same as insulin is to a diabetic,” yet users are “stigmatized and controlled” so much they call methadone “liquid handcuffs.” The sudden switchover to Methadose without consultation is just another example of the powerlessness of patients.
Shaver is also worried about overdoses and deaths.
At the end of the meeting, the group had a moment of silence for friends and family that have died from overdoses and drug-related causes. I thought about the many friends I’d lost this way. I don’t want to be attending any more funerals, especially when methadone overdoses are easily preventable with a little information.
On the streets of the Downtown Eastside (DTES), juice is not hard to find for sale on the black market.
DTES resident Jeff Louden knows all about this. He’s been on methadone for nine years, but has been an opiate user for much longer. He’s articulate about harm reduction strategies and drug enforcement policy in Vancouver. He worries that people buying methadone on the street won’t know about the new, stronger juice. And even if they do hear about it, “nobody will believe you, because everybody who sells drugs or methadone has got stronger product as a selling point.” In fact, Jeff says, when rumors or warnings go around, some drug users actively seek it out.
Louden worries about what will happen when the more potent form of treatment hits the streets. Photo by Garth Mullins.
The Back Door of the Pharmacy
Jeff says that many pharmacists in the DTES are corrupt, watering down patients’ juice and illegally selling off the remainder. Jeff knows both ends of this scam. He’s received diluted, ineffective medication over the counter, and bought methadone powder illegally, from the back door of the pharmacy.
Jeff warns that when the new methadone is introduced, some patients may be getting a non-diluted, accurate dose for the first time. This sudden bump up from a watered-down dose to the full thing can also cause overdose.
The problem with methadone is that an overdose may occur up to seven hours after ingestion, which means that someone might be far from help before they know there’s a problem. During an OD, a victim’s eyes will grow heavy, they’ll nod out, respiration and pulse will slow and then their heart will stop.
I’ve had several conversations with the various authorities in charge of the medication. They say this change is part of an effort to make methadone harder to divert. Time will tell if crooked pharmacists adopt new scams to sell Methadose out the back door.
I’ve seen this approach before, where health authorities try to control the behavior of drug users by altering their medication. When I lived in the UK, the National Health Service changed standard morphine pills into green, jelly, Easter egg-looking things that were supposed to be impossible to inject. People tried anyway. Injection drug users were injured—some lost limbs.
I spoke to an addictions specialist about this. Methadone prescribing doctors are a small community in BC—only around 150, so she preferred not to be identified.
At the crowded clinic where she works, people sit in the lobby, waiting their turn to take piss tests, a requirement of the methadone program. The doctor gave me a document sent to her by the College of Physicians and Surgeons. It advises methadone-prescribing doctors to “consider providing patients who may be at risk of overdose with Naloxone.” When someone overdoses, a shot of Naloxone, also known as Narcan, can bring them back in an hurry, provided it is administered in time.
The doctor was “floored” by the notion that the switch to Methadose is so risky that doctors are being advised to send patients home with overdose intervention medication.
Back at the methadone meeting, many people commented that the just-released warning posters from the health authorities were an “eleventh hour” effort, doubting the information would get to everyone in time. Drug users and methadone patients are not always easy to reach and this may be a case of too little to late.